Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A priori bounds, nodal equilibria and connecting orbits in indefinite superlinear parabolic problems

Authors: Nils Ackermann, Thomas Bartsch, Petr Kaplicky and Pavol Quittner
Journal: Trans. Amer. Math. Soc. 360 (2008), 3493-3539
MSC (2000): Primary 37L05; Secondary 35K20, 35K55, 37L10, 47H20
Published electronically: February 13, 2008
MathSciNet review: 2386234
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the dynamics of the semiflow associated with a class of semilinear parabolic problems on a smooth bounded domain, posed with homogeneous Dirichlet boundary conditions. The distinguishing feature of this class is the indefinite superlinear (but subcritical) growth of the nonlinearity at infinity. We present new a priori bounds for global semiorbits that enable us to give dynamical proofs of known and new existence results for equilibria. In addition, we can prove the existence of connecting orbits in many cases.

One advantage of our approach is that the parabolic semiflow is naturally order preserving, in contrast to pseudo-gradient flows considered when using variational methods. Therefore we can obtain much information on nodal properties of equilibria that was not known before.

References [Enhancements On Off] (What's this?)

  • 1. Nils Ackermann and Thomas Bartsch, Superstable manifolds of semilinear parabolic problems, J. Dynam. Differential Equations 17 (2005), no. 1, 115–173. MR 2157843,
  • 2. S. Alama and M. Del Pino, Solutions of elliptic equations with indefinite nonlinearities via Morse theory and linking, Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996), no. 1, 95-115. MR 96m:35091
  • 3. S. Alama and G. Tarantello, On semilinear elliptic equations with indefinite nonlinearities, Calc. Var. Partial Differential Equations 1 (1993), no. 4, 439-475. MR 97a:35057
  • 4. H. Amann, Linear and quasilinear parabolic problems, Vol. I abstract linear theory, Monographs in Mathematics, vol. 89, Birkhäuser Boston, Inc., Boston, MA, 1995. MR 96g:34088
  • 5. H. Amann and J. López-Gómez, A priori bounds and multiple solutions for superlinear indefinite elliptic problems, J. Differential Equations 146 (1998), no. 2, 336-374. MR 99e:35057
  • 6. H. Amann and P. Quittner, Optimal control problems with final observation governed by explosive parabolic equations, SIAM J. Control Optim. 44 (2005), no. 4, 1215–1238. MR 2177310,
  • 7. J. M. Arrieta, A. N. Carvalho, and A. Rodrıguez-Bernal, Parabolic problems with nonlinear boundary conditions and critical nonlinearities, J. Differential Equations 156 (1999), no. 2, 376-406. MR 2000f:35075
  • 8. T. Bartsch, Critical point theory on partially ordered Hilbert spaces, J. Funct. Anal. 186 (2001), no. 1, 117-152. MR 2002i:58011
  • 9. T. Bartsch, K.-C. Chang, and Z.-Q. Wang, On the Morse indices of sign changing solutions of nonlinear elliptic problems, Math. Z. 233 (2000), no. 4, 655-677. MR 2001c:35079
  • 10. T. Bartsch and Z.-Q. Wang, On the existence of sign changing solutions for semilinear Dirichlet problems, Topol. Methods Nonlinear Anal. 7 (1996), no. 1, 115-131. MR 97m:35076
  • 11. Thomas Bartsch and Tobias Weth, A note on additional properties of sign changing solutions to superlinear elliptic equations, Topol. Methods Nonlinear Anal. 22 (2003), no. 1, 1–14. MR 2037264,
  • 12. P. W. Bates and C. K. R. T. Jones, Invariant manifolds for semilinear partial differential equations, Dynamics reported, Vol. 2, Dynam. Report. Ser. Dynam. Systems Appl., vol. 2, Wiley, Chichester, 1989, pp. 1-38. MR 90g:58017
  • 13. H. Berestycki, I. Capuzzo-Dolcetta, and L. Nirenberg, Superlinear indefinite elliptic problems and nonlinear Liouville theorems, Topol. Methods Nonlinear Anal. 4 (1994), no. 1, 59-78. MR 96d:35041
  • 14. -, Variational methods for indefinite superlinear homogeneous elliptic problems, NoDEA Nonlinear Differential Equations Appl. 2 (1995), no. 4, 553-572. MR 96i:35033
  • 15. H. Brezis and T. Cazenave, A nonlinear heat equation with singular initial data, J. Anal. Math. 68 (1996), 277-304. MR 97f:35092
  • 16. T. Cazenave and P.-L. Lions, Solutions globales d'équations de la chaleur semi linéaires, Comm. Partial Differential Equations 9 (1984), no. 10, 955-978. MR 87k:35125
  • 17. K.-C. Chang, Infinite-dimensional Morse theory and multiple solution problems, Progress in Nonlinear Differential Equations and their Applications, 6, Birkhäuser Boston, Inc., Boston, MA, 1993. MR 94e:58023
  • 18. Kung-Ching Chang and Mei-Yue Jiang, Dirichlet problem with indefinite nonlinearities, Calc. Var. Partial Differential Equations 20 (2004), no. 3, 257–282. MR 2062944,
  • 19. W. Chen and C. Li, Indefinite elliptic problems in a domain, Discrete Contin. Dynam. Systems 3 (1997), no. 3, 333-340. MR 98a:35035
  • 20. E. N. Dancer and Y. Du, The generalized Conley index and multiple solutions of semilinear elliptic problems, Abstr. Appl. Anal. 1 (1996), no. 1, 103-135. MR 97i:35048
  • 21. Yihong Du and Shujie Li, Nonlinear Liouville theorems and a priori estimates for indefinite superlinear elliptic equations, Adv. Differential Equations 10 (2005), no. 8, 841–860. MR 2150868
  • 22. B. Gidas and J. Spruck, A priori bounds for positive solutions of nonlinear elliptic equations, Comm. Partial Differential Equations 6 (1981), no. 8, 883-901. MR 82h:35033
  • 23. Y. Giga, A bound for global solutions of semilinear heat equations, Comm. Math. Phys. 103 (1986), no. 3, 415-421. MR 87j:35187
  • 24. Yoshikazu Giga, Shin’ya Matsui, and Satoshi Sasayama, Blow up rate for semilinear heat equations with subcritical nonlinearity, Indiana Univ. Math. J. 53 (2004), no. 2, 483–514. MR 2060042,
  • 25. M. Grossi, P. Magrone, and M. Matzeu, Linking type solutions for elliptic equations with indefinite nonlinearities up to the critical growth, Discrete Contin. Dynam. Systems 7 (2001), no. 4, 703-718. MR 2002h:35086
  • 26. H. Hofer, A geometric description of the neighbourhood of a critical point given by the mountain-pass theorem, J. London Math. Soc. (2) 31 (1985), no. 3, 566-570. MR 87e:58041
  • 27. M. A. Krasnosel'skii, Topological methods in the theory of nonlinear integral equations, Translated by A. H. Armstrong; translation edited by J. Burlak. A Pergamon Press Book, The Macmillan Co., New York, 1964. MR 28:2414
  • 28. H. A. Levine, Some nonexistence and instability theorems for solutions of formally parabolic equations of the form $ Pu\sb{t}=-Au+\mathcal{F}(u)$, Arch. Rational Mech. Anal. 51 (1973), 371-386. MR 50:714
  • 29. S. Li and Z.-Q. Wang, Mountain pass theorem in order intervals and multiple solutions for semilinear elliptic Dirichlet problems, J. Anal. Math. 81 (2000), 373-396. MR 2001h:35063
  • 30. S. Li and M. Willem, Applications of local linking to critical point theory, J. Math. Anal. Appl. 189 (1995), no. 1, 6-32. MR 96a:58045
  • 31. Julián López-Gómez and Pavol Quittner, Complete and energy blow-up in indefinite superlinear parabolic problems, Discrete Contin. Dyn. Syst. 14 (2006), no. 1, 169–186. MR 2170308
  • 32. P. Magrone, On a class of semilinear elliptic equations with potential changing sign, Dynam. Systems Appl. 9 (2000), no. 4, 459-467. MR 2002d:35070
  • 33. M. Marcus and L. Véron, Uniqueness and asymptotic behavior of solutions with boundary blow-up for a class of nonlinear elliptic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 14 (1997), no. 2, 237-274. MR 97m:35068
  • 34. H. Matano, Existence of nontrivial unstable sets for equilibriums of strongly order-preserving systems, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 30 (1984), no. 3, 645-673. MR 85d:35014
  • 35. J. Mawhin and M. Willem, Critical point theory and Hamiltonian systems, Applied Mathematical Sciences, vol. 74, Springer-Verlag, New York, 1989. MR 90e:58016
  • 36. W.-M. Ni, P. E. Sacks, and J. Tavantzis, On the asymptotic behavior of solutions of certain quasilinear parabolic equations, J. Differential Equations 54 (1984), no. 1, 97-120. MR 87j:35057
  • 37. R. S. Palais, Homotopy theory of infinite dimensional manifolds, Topology 5 (1966), 1-16. MR 32:6455
  • 38. P. Quittner, Global existence of solutions of parabolic problems with nonlinear boundary conditions, Singularities and differential equations (Warsaw, 1993), Banach Center Publ., vol. 33, Polish Acad. Sci., Warsaw, 1996, pp. 309-314. MR 98h:35127
  • 39. -, A priori bounds for global solutions of a semilinear parabolic problem, Acta Math. Univ. Comenian. (N.S.) 68 (1999), no. 2, 195-203. MR 2001d:35026
  • 40. Pavol Quittner, Continuity of the blow-up time and a priori bounds for solutions in superlinear parabolic problems, Houston J. Math. 29 (2003), no. 3, 757–799. MR 1998164
  • 41. Pavol Quittner, Multiple equilibria, periodic solutions and a priori bounds for solutions in superlinear parabolic problems, NoDEA Nonlinear Differential Equations Appl. 11 (2004), no. 2, 237–258. MR 2210288,
  • 42. M. Ramos, S. Terracini, and C. Troestler, Superlinear indefinite elliptic problems and Pohožaev type identities, J. Funct. Anal. 159 (1998), no. 2, 596-628. MR 2000h:35053
  • 43. K. P. Rybakowski, The homotopy index and partial differential equations, Universitext, Springer-Verlag, Berlin, 1987. MR 89d:58025
  • 44. F. B. Weissler, Semilinear evolution equations in Banach spaces, J. Funct. Anal. 32 (1979), no. 3, 277-296. MR 80i:47091
  • 45. M. Willem, Minimax theorems, Progress in Nonlinear Differential Equations and their Applications, 24, Birkhäuser Boston, Inc., Boston, MA, 1996. MR 97h:58037

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37L05, 35K20, 35K55, 37L10, 47H20

Retrieve articles in all journals with MSC (2000): 37L05, 35K20, 35K55, 37L10, 47H20

Additional Information

Nils Ackermann
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, México, D.F. C.P. 04510, México

Thomas Bartsch
Affiliation: Mathematisches Institut, University of Giessen, Arndtstr. 2, 35392 Giessen, Germany

Petr Kaplicky
Affiliation: Faculty of Mathematics and Physics, Charles University Prague, Sokolovská 83, 186 75 Praha 8, Czech Republic

Pavol Quittner
Affiliation: Department of Applied Mathematics and Statistics, Comenius University, Mlynská dolina, 84248 Bratislava, Slovakia

Received by editor(s): July 29, 2004
Received by editor(s) in revised form: April 7, 2006
Published electronically: February 13, 2008
Additional Notes: The first and second authors were supported by DFG Grants BA 1009/15-1, BA 1009/15-2
The third author was supported by the GACR Grant 201/03/0934
The fourth author was supported by the DFG Grant Gi 30/76-1
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society